Wisconsin, 2007

Drought in Wisconsin, September 1 to 30, 2007

September 1 to 30, 2007 · NWS DLH · 8 events in 8 counties and zones

Total monthly rainfall amounts of 3 to 6 inches significantly improved the long-term drought across northwest Wisconsin during September. Extreme (D3) drought conditions in portions of Douglas, Bayfield, Ashland, and Iron counties were upgraded to severe (D2) drought status by month's end.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Total monthly rainfall amounts of 3 to 6 inches significantly improved the long-term drought across northwest Wisconsin during September. Extreme (D3) drought conditions in portions of Douglas, Bayfield, Ashland, and Iron counties were upgraded to severe (D2) drought status by month's end. The remainder of the region was upgraded to moderate (D1) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 31, 8:04 PM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 31, 8:04 PM CST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
904 PM CDT FRI AUG 31 2007

.UPDATE...CLOUDS IN THE VICINITY OF THE WEAKENING STATIONARY FRONT
WERE TRYING TO BREAK UP THIS EVENING...BUT WERE FAIRLY SLOW IN
DOING SO. THINK THERE IS THE POTENTIAL FOR SCT-BKN STRATOCUMULUS
TO REMAIN ACROSS THIS AREA OVERNIGHT...AND POTENTIALLY MIGRATE A
BIT NORTH AS CLOUD LEVEL WINDS SHIFT MORE TO THE SOUTHWEST AND
INCREASE AHEAD OF THE FRONT/LOW IN THE DAKOTAS. ALSO...THERE IS
POTENTIAL FOR STRATUS REDEVELOPMENT OFF LAKE SUPERIOR...WHICH
COULD MIGRATE WELL INLAND AS WELL ON VEERING WINDS. HAVE ADDED
MENTION OF PATCHY FOG TO ALL ZONES...WITH DEWPOINT DEPRESSIONS
FAIRLY LOW MOST AREAS. OTHER THAN THAT...THINGS ARE IN GOOD SHAPE
REGARDING ZONES/GRIDS AND HAVE CHANGED LITTLE.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT FRI AUG 31 2007/

DISCUSSION...
WEAK SFC COLD FRONT HAS MOVED THRU DLH CWA TO ROUGHLY KXVG TO KIWD
AND BECOME STATIONARY. ISO CONVECTIVE SHRA HAVE DEVELOPED ALONG
THE BOUNDARY...WITH THE HELP OF THE LAKE BREEZE. THE TWIN PORTS
VICINITY HAS SEEN OVC SKIES WITH AN EASTERLY FETCH OFF LAKE
SUPERIOR THIS AFTERNOON...KEEPING TEMPS ON THE COOL SIDE. H2O
VAPOR IMAGERY SHOWING UPPER RIDGE TRANSLATING EASTWARD FROM THE
WRN CONUS WITH RETREATING TROUGH IN THE ERN GREAT LAKES.

THIS EVENING...KEPT 20 POPS IN OUR SRN ZONES FOR SHRA WITH WEAK
BNDRY STILL IN PLACE. OVERNIGHT...WILL SEE THE BOUNDARY LIFT NORTH
AS A WARM FRONT AS LOW LVL SOUTHERLY FLOW DEVELOPS INVOF NEXT
UPR WAVE...THOUGH ONLY EXPECTING CLOUDS AS IT LIFTS NORTH. WILL
SEE HIGH TEMPS SAT REACH THE LOW-MID 80S AS H85 TEMPS REACH THE
15-20 C RANGE. FORECAST CHALLENGE SAT NIGHT IS TSTORM CHANCES.
MAIN FORCING SHOULD REMAIN WELL TO THE NORTH WITH THIS SYSTEM...AS
WELL AS SHEAR PARAMETERS FOR SVR TSTORMS. OPERATIONAL MODELS
DEVELOP 35+ KT LOW LVL JET BY 00Z SUN AHEAD OF ASSOCIATED COLD
FRONT. WIDESPREAD TSTORMS ARE NOT ANTPD DUE TO THE LOW PWATS...BUT
ENOUGH CONV AND LIFT SHOULD BE PRESENT WITH THE SFC FRONT FOR ISO
STORMS. MODEST ELEVATED INSTABILITY WILL BE PRESENT FOR A FEW
STRONG STORMS TO DEVELOP...POSSIBLY PRODUCING STRONG WIND GUSTS
AND MARGINALLY SVR HAIL. FAST ZONAL FLOW REGIME WILL SET UP
ACROSS THE UPR MIDWEST THIS WEEKEND INTO EARLY NEXT WEEK...WITH A
BRIEF BREAK IN THE PRECIP ON SUN BEFORE THE NEXT CHANCE OF TSTORMS
ARRIVES ON MONDAY WITH NEXT IMPULSE.

AVIATION...
ISOLATED SHOWERS WILL OCCUR SOUTH OF A STATIONARY FRONT THROUGH THIS
EVENING BEFORE ENDING. MVFR/VFR CONDITIONS ARE EXPECTED. THE
EXCEPTION BEING TOWARD SUNRISE WHEN SOME PATCHY FOG MAY FORM.

&&

POINT TEMPS/POPS...
DLH  54  81  59  82 /  10  10  20  10
INL  54  85  62  79 /  10  10  20  10
BRD  58  86  63  84 /  10  10  20  10
HYR  51  85  61  84 /  10   0  10  10
ASX  54  82  60  83 /  10   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

DAP
Hazardous weather outlook, Aug 31, 3:14 AM CST, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CDT FRI AUG 31 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-011030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS MUCH OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE.

DUE TO BREEZY ONSHORE WINDS...THERE IS AN INCREASED RISK OF RIP
CURRENTS THIS AFTERNOON FOR THE SANDY BEACHES AT PARK POINT...AND
ALONG THE SOUTH SHORE OF LAKE SUPERIOR IN NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY EVENING THROUGH SUNDAY
EVENING ALONG A COLD FRONT MOVING WEST TO EAST ACROSS THE
NORTHLAND. A FEW OF THESE STORMS MAY BE STRONG OR SEVERE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY OR
TONIGHT.

LILES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Ashland

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Ashland forecast zone
Reported by
Official NWS Observations
Coordinates
46.510, -90.720 (the zone’s center; the record gives no point)

Drought, Bayfield

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
Official NWS Observations
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought, Burnett

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Burnett forecast zone
Reported by
Official NWS Observations
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Drought, Douglas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Official NWS Observations
Coordinates
46.464, -91.899 (the zone’s center; the record gives no point)

Drought, Iron

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Iron forecast zone
Reported by
Official NWS Observations
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

Drought, Price

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Price forecast zone
Reported by
Official NWS Observations
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

Drought, Sawyer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sawyer forecast zone
Reported by
Official NWS Observations
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Drought, Washburn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washburn forecast zone
Reported by
Official NWS Observations
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59689, 59690, 59691, 59693, 59694, 59695, 59696, 59697.